Safety Record
   
General Anesthesia

Epidural steroid injections

Facility Rental Information 

Epidural steroid injections

Epidural steroid injections (ESIs) have been found to be very effective in relieving pain. A steroid is a potent, anti-inflammatory agent that, when injected into the epidural space surrounding the spinal cord and spinal nerves, may reduce the swelling of these nerves and the pain which often accompanies a back or neck disorder. An injection also can help your physician diagnose the source of your pain by numbing certain areas of your back. Where you are injected depends on the goal of the injection.

After Your Injection:
We recommend minimal activity for the first 24 hours after receiving your epidural steroid injection. You may drive yourself home, although some patients are more comfortable allowing someone else to do so. You may experience some soreness at the injection site for the first 24 hours after receiving your epidural steroid injection. If so, applying ice will help reduce your discomfort.

The day after you receive your injection, you may remove the small adhesive bandage and wash the injection site with soap and water. You may increase your activity the next day to half of what your normal level of activity would be without doing anything to strain or stress your back or neck. (No heavy lifting, digging, golfing etc).
If you are currently undergoing physical therapy, you can resume your stretching and strengthening exercises 5 days after receiving your injection, unless your physician or physical therapist advises you otherwise.

Will I receive more than one epidural steroid injection?
One epidural steroid injection provides long-lasting pain relief for many patients, especially those who are undergoing physical therapy and are diligent about observing good posture. It can take six to 10 days before you begin to respond to the steroid. If you experience complete pain relief after one injection, you will not undergo additional injections. Pain relief can last for many months or years.
If you do not respond to the first injection, a second injection maybe administered about two weeks after your first injection. If there is no improvement after two injections, your physician may suggest alternative treatments.

Are there any complications associated with an epidural steroid injection?
The epidural steroid injection has a long history of safe use. Some of these potential (uncommon) side effects include fluid retention, “puffiness”. An additional risk is the possibility for the epidural needle to nick the dura (the covering of the spinal cord). Should this occur, there could be leakage of cerebrospinal fluid, which could cause a severe “spinal headache.” If this should happen, bed rest and an increase in fluid and caffeine intake frequently will alleviate the headache completely. Should this not resolve the problem, it could be necessary to do what is called a “blood patch,” in which (under sterile conditions) blood is removed from a vein in the arm and placed into the same epidural space. This completely resolves symptoms of the headache. Since this is the most common adverse event that may occur from epidural injections, the remaining potential complications should not scare you, but make you more informed. There is only a 1 percent chance that you will suffer from a brief headache after receiving an epidural steroid injection.

Also, whenever skin is punctured, there is a slight chance it may become infected, resulting in redness, swelling, tenderness, or warmth at the injection site. Local tenderness at the injection site is normal. Treat this with a warm compress and the irritation should go away in a couple days.

Other potential risks include: worsening of symptoms, bleeding, infection, steroid side effects (moodiness either high or low), heartburn, night sweats or feeling of being hotter at night, cheek redness, for women, a “menopausal feeling” which is typically short-lived, local nerve damage or impairment.

If you experience a “spinal headache”, redness, swelling, or develop a fever, please notify your physician.